I have decided to amalgamte my previous posts about BG12 into one continuous thread rather than starting a new post for each day. Hopefully this will mean that in the future if anyone is using the “search” function to find info on BG12 they will get this all in one rather than several posts. So sorry for the repition for those who have been following it so far
And thank you for all the support I have received too.
I took my first Tecfidera (BG 12) capsule today. The side effects as listed by Biogen include some gastro-intestinal upsets and flushing of the skin.
About 1/2 an hour after taking the tablet I was feeling a bit queasy in the stomach and it slowly got worse to the gulping and excess salivation stage but no actual vomiting. And then the ‘flush’ started…
OMG!!! Flush??? Who is Biogen kidding? This was no flush. Maybe I am naive but the word flush to me usually means some gentle warmth and maybe a wee bit of pink colouration of the skin. HAH, I wish… My lips started to tingle and feel hot as if I had rubbed a chilli on them and then my face started to burn as if I had had acid thrown at it. My body steadily went dark brick red, starting at my face and creeping downwards to my feet until I was covered in a bright red and slightly lumpy rash which burned and itched unbearably. And the headache kicked in too.
I rang my MS Nurse and she said that of the 7 of us that had started on it 5 had reported the same thing and this is the ‘flushing’ Biogen described. But she agreed that flushing is the wrong word and that all 5 of us were describing the same thing of intense burning and a really painful itch. And the heat coming off me is like an oven, alternating with awful shivering. It is like a combination of really severe sunburn after you have had a quick roll in a nettle patch
Normally the starting dose is a 120mg capsule taken twice a day for a week and then you go up to the full dose of 240mg capsules twice a day but my MS Nurse said to only take 1 120mg capsule a day and to do it for 14 days rather than 7 before going up to the full dose. Also to take the tablet after a full meal with plenty of protein and FAT!!! to reduce the nausea (that seems counter intuitive!) and to take an anti-histamine immediately to try and reduce the itching. She also said that Aspirin taken before the BG 12 can reduce the ‘flushing’ but she has to talk to my neuro about that because of other medical problems I have which may make aspirin contraindicated.
She then went on to say that if this doesn’t improve she will talk to my neuro about swapping me (and the other 5 ) onto Gilenya as it seems this side effect doesn’t actually go away in a hurry. She also said she was pretty [filtered word] off with Biogen for understating the severity of the side effects. Hmmm…
So Day 1 has been absolutely horrendous and I am not really looking forward to tomorrow morning at all
Hey, but don’t let me put any one off….
YAY!!! Had an OK day today.
I went to the chemist this morning and he suggested I take the non-drowsy antihistamine during the daytime and then take plain old Phenergan at bedtime. The Phenergan will a) zonk me out and b) hopefully prevent the itching until morning when I take the next dose.
I also got some Aspirin that I took with the antihistamine before my bacon and egg breakfast and then took the Tecfidera. My bacon and eggs were not nearly so nice this morning as my stomach was cramping and I was feeling sick BEFORE I had even taken the BG12.
My stomach felt awful and I did chuck about an hour after breakfast but that was it. I fell asleep shortly afterwards and woke up a few hours later mildly itchy. More prickly really. I was a bit flushed as in warm and reddish pink skin but absolutely NOTHING like yesterday, thank God.
I feel slightly queasy and nauseous and am having the occasional scratch but truly, it is fine. The only downside is the headache but given I had a full on aura and it is one sided I am putting that down to my normal migraines and not blaming BG12.
Reading other people’s accounts of their experiences on the Tecfidera Face Book Page was also reassuring as what I am experiencing is certainly common. But people are all saying that the combination of the high protein, fatty meal before taking the Tecfidera and taking Aspirin helps to relieve most of the side effects. I did the breakfast the yesterday but not the Aspirin until today and the difference is remarkable. So Aspirin seems to be the key to this.
The Tecfidera Support Team Nurse also rang me today to see how I was getting on and she agreed that although what I am describing is not uncommon it was on the severe side of the reactions. She was a little bit concerned about the lips and tongue stinging and because I have had anaphylaxsis in the past she cautioned me to only take the morning dose and NOT to move it to the evening as I was tempted. (I was thinking I might be able to sleep the worst of it off) She wants me to do it during daytime just on the off chance I do have another bad reaction and I do get anaphylaxsis. Just much easier to deal with such emergencies in daytime rather than the middle of the night. Not that I am particulary worried about that happening. But it is probably a wise precaution.
Also I am to stay on the reduced dose for 14 days before going up to the full dose rather than doing the reduced dose for 7 days. The prescribed amount is 120mg twice a day for 7 days but I am only doing 120mg ONCE a day for 14 days. The full dose is 240mg twice a day and we will decide how to deal with that when the time comes.
In the meantime it is onwards and upwards from here…
UGH Day 3 has been a wipe out. Very, very nauseous this morning and I really couldn’t face eggs and bacon so I made do with ham and cheese on a slice of toast. Took the BG12 and about 1/2 an hour later I was sound asleep. The fatigue was overwhelming.
Woke up with nausea and itching at about 2.00pm and the rash was back although not as severe as Day 1. But ITCHY!!! Even the inside of my throat was really itchy and I was coughing and feeling a bit wheezy. I was a bit worried at this point but thankfully it got no worse and then eased off in a couple of hours. By which stage the fatigue was back and I conked out and slept again.
Nibbled at some dinner and promptly fell asleep again and have just woken up now. All up today since 8.30 this morning I have been awake for about 3 hours and asleep the rest of it.
One weird thing I have noticed today is that I am desperately caving sweet carbs. Things like jam sandwiches and specifically blueberry muffins. So odd as I am not usually a sweet tooth at all but although I could barely eat dinner a piece of chocolate cake went down a treat. And writing this has made me want that blueberry muffin again! Yet mashed potato, veggies and a sausage for tea made me feel really sick…
I’ll be going back to sleep again in a minute… soooo tired Still mildly itchy and nauseous but not as bad as this morning.
Hoping tomorrow is better. Not really liking BG12 so far to be honest…
I woke up in the early hours of the morning about 2.00am of Day 3/4, itching and red again and took a Phenergan which settled it. On Day 3 I only took one Aspirin whereas on Day 2 I took two. Seems that 2 is better than one
Yesterday was OK. I was really tired again and slept most of the day and had a really early night which is why I didn’t post this yesterday. The nausea was still a bit horrid but the flush wasn’t too bad, just a bit red and prickly. So a definite improvement
Well, today was completely different. I woke up at a normal time and didn’t feel horrendously exhausted and I wasn’t nauseous either!!! YAY!!! I actually had some energy today
I took the 2 Aspirin and the long lasting non-drowsy antihistamine followed by peanut butter and honey on toast and then took the Tecfidera.
Then my daughter and I headed out to the local farmers’ market and I had a great day. NO itching and NO flushing at all And no nausea either
I have felt so good today that I have decided to risk taking my first bedtime dose tonight. So I took the Aspirin and after dinner I took the Tecfidera. That was only about an hour ago but so far so good. I’ll take a Phenergan at bedtime to help ward off any middle of ther night flushes but I am hoping I am over the worst of it.
The next challenge will be next week when I go onto the full strength tablets rather than the 1/2 strength starter dose.